Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 173, NWS North Platte, NE

August 16, 20025 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 16, 2002, 10:55 PM CDT for 5 counties in Nebraska. It was in force for 65 min. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 10:55 PM CDT (03:55 UTC)
Expired
Aug 17, 2002, 12:00 AM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Blaine County, NE, Garfield County, NE, Holt County, NE, Loup County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 104 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 11:03 PM CDTHail 1Brewster, NE
Aug 16, 11:28 PM CDTThunderstorm Wind 52 EAmelia, NEFive inch diameter limbs were broken off of trees.
Aug 16, 11:28 PM CDTHail 0.75Amelia, NE
Aug 16, 11:30 PM CDTHail 0.88Taylor, NE
Aug 16, 11:30 PM CDTHail 1.25Burwell, NE
Aug 16, 11:48 PM CDTHail 1.75Burwell, NE
Aug 16, 11:50 PM CDTHail 0.88Burwell, NE
Aug 17, 12:05 AM CDTHail 0.88Chambers, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2049 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3249 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WUUS53 KLBF 170355
SVRLBF
NEC009-071-089-115-149-170500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1055 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHEASTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...
  LOUP COUNTY IN NORTH CENTRAL NEBRASKA...
  GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL MIDNIGHT CDT...

* AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE
  EXTENDING FROM 17 MILES NORTHWEST OF AMELIA TO 3 MILES NORTH OF
  DUNNING...OR ALONG A LINE EXTENDING FROM 21 MILES SOUTHEAST OF
  BASSETT TO 13 MILES WEST OF BREWSTER...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  OVER AMELIA AROUND 1115 PM CDT...
  OVER ALMERIA AROUND 1120 PM CDT...
  6 MILES SOUTHWEST OF CHAMBERS AROUND 1130 PM CDT...
  OVER BURWELL AROUND 1145 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:02 PM CDT, 7 hours 53 minutes earlier.

Area forecast discussion, Aug 16, 3:02 PM CDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 PM CDT FRI AUG 16 2002

...HIGH WIND WARNING TONIGHT...SIGNIFICANT SEVERE WEATHER ERN HALF
OF FCST AREA THIS EVENING...

ALL INDICATIONS ARE HIGH WINDS WILL BUFFET FCST AREA TONIGHT.
IMPRESSIVE 12MB 3HR PRESSURE RISE OVER NCNTL MT AT 19Z WILL SWEEP
THRU FCST TONIGHT.  QUICK LOOK AT 18Z ETA SHOWS NO SIGNIFICANT
WEAKENING TREND IN WIND FIELDS...THERMAL ADVECTION...3HR PRESSURE
CHANGES OR 850 MB WINDS.  HIGH WIND WATCH WILL BE UPGRADED TO HIGH
WIND WARNING WITH 345 PM ZONE FCST.  EXPECT 60 MPH GUSTS WITH 1 TO 3
HR PERIOD OF SUSTAINED 40 MPH WINDS.  AN ISOLD 65 MPH GUST SEEMS
LIKELY ACROSS WRN AND NWRN ZONES.

THIS AFTN...ATMOSPHERE IS BEGINNING TO BOIL OVER WITH ACCAS BEGINNING
TO DEVELOP.  LIS RUNNING -11 IN A VOLATILE HYBRID ATMOSPHERE...FAST
WESTERLIES BUT TROPICAL MOISTURE AND TEMPERATURES.  AREA OF
GREATEST CONCERN IS KANW-KONL WHERE DRYLINE BULGES INTO DEEPEST
MOISTURE. SIGNIFICANT SUPERCELL POTENTIAL 21Z-00Z THIS AFTN.

THEREAFTER...PER AVN SLIGHT CHC TSRA MONDAY AS MOISTURE RETURNS TO
FCST AREA BENEATH FAST WESTERLIES.

TUES AND BEYOND...D4 DROUGHT CONTINUES.

.LBF...HIGH WIND WARNING TONIGHT ALL OF WRN AND NCNTL NEB.

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:30 PM CDTSevere Thunderstorm WarningLBFCuster60 min
Aug 16, 11:49 PM CDTSevere Thunderstorm WarningLBFWheeler41 min
Aug 17, 12:01 AM CDTSevere Thunderstorm WarningLBFGarfield, Holt44 min
Aug 17, 12:22 AM CDTSevere Thunderstorm WarningLBFLincoln53 min
Aug 17, 12:29 AM CDTSevere Thunderstorm WarningLBFCuster46 min
Aug 17, 12:58 AM CDTSevere Thunderstorm WarningLBFFrontier62 min
Aug 17, 1:13 AM CDTSevere Thunderstorm WarningLBFCuster32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.